×
×
homepage logo

Utah police save 600-plus lives with opioid overdose reversal drug

By Mark Shenefelt - | Nov 30, 2022

BENJAMIN ZACK, Standard-Examiner file photo

Weber County Sheriff's Officer Jose Leon tests out a Narcan nasal spray during a training Wednesday, July 6, 2016, at the Weber County Sheriff's Office. Weber County law enforcement officers are now allowed to carry and administer the drug which reverses the effects of opioid overdoses.

A nonprofit organization says Utah police officers equipped with emergency opioid reversal drugs have now saved more than 600 lives of people overdosing on the narcotics.

Since the Utah Legislature several years ago passed a law enabling police officers and other residents to administer the rescue drug naloxone, also known by the brand name Narcan, local law enforcement personnel have been at the fore, said Dr. Jennifer Plumb, medical director of Utah Naloxone.

“Anywhere there are opioids — pain pills, heroin, fentanyl — there should be naloxone,” Plumb said in a news release announcing that police in Lehi had administered the 600th reported life-saving dose. Efforts to contact Lehi police for details were not immediately successful.

Police and other first-responders routinely carry naloxone, which must be administered as soon as possible to counteract an overdose, restoring the person’s breathing. According to data from the U.S. Centers for Disease Control and Prevention, more than 100,000 overdose deaths were reported nationally last year, an all-time high. More than 600 of those deaths were in Utah.

All Ogden Police Department officers are trained in naloxone administration and carry the drug, said Lt. William Farr, agency spokesperson. When an officer is first on scene and a person is exhibiting overdose symptoms, naloxone is given.

“It’s pretty straightforward,” Farr said Tuesday. “It’s extremely easy to administer. It’s not something that requires a lot of training.”

According to the CDC, death from an opioid overdose happens when too much of the drug overwhelms the brain and interrupts the body’s natural drive to breathe. Symptoms include small, constricted “pinpoint pupils”; falling asleep or loss of consciousness; slow, shallow breathing; choking or gurgling sounds; limp body; and pale, blue or cold skin.

Farr said in most cases, medical personnel reach overdose patients before officers do, but he said Ogden officers administer the drug somewhat regularly. He did not have any data available on usage.

“I think it’s a good thing any time our officers have the ability to save lives,” Farr said. “If we’re the first one on the scene and see all the signs and we need to administer Narcan, it’s something that’s positive.”

The first person to come in contact with someone experiencing an opioid overdose is the best person to use naloxone to save that life, the Utah Naloxone announcement said.

Free naloxone kits and training are available through Utah Naloxone and from other community agencies. It is legal for anyone in Utah to possess naloxone “and absolutely legal to administer it if you suspect someone is overdosing on opioids,” the announcement said. For more information, go to UtahNaloxone.org.

Newsletter

Join thousands already receiving our daily newsletter.

I'm interested in (please check all that apply)